Article

Methadone induced torsade de pointes in a patient receiving antiretroviral therapy

St James's Hospital, Dublin.
Irish medical journal (Impact Factor: 0.51). 11/2007; 100(10):631-2.
Source: PubMed

ABSTRACT

Adverse drug reactions account for approximately 5% of acute medical admissions. A 34-year-old male patient receiving antiretroviral therapy, methadone and flurazepam presented to the emergency room following collapse with associated loss of consciousness. Cardiac monitoring demonstrated marked Q-T prolongation followed by the cardiac arrhythmia, torsade de pointes. The patient made a full recovery following withdrawal of the antiretroviral therapy and a reduction in methadone dose. Methadone is a recognised cause of this potentially fatal cardiac arrhythmia which is more likely to occur when methadone metabolism is inhibited by drugs such as HIV tease inhibitors.

0 Followers
 · 
7 Reads
  • Source
    • "Methadone maintenance treatment has been shown to be medically safe in many prospective studies in the management of opioid dependence, and clinical guidelines on QTc screening exist for patients on methadone maintenance therapy [21, 22]. However, cases of prolongation of the QTc interval and torsades de pointes have been reported, particularly in patients receiving higher doses of methadone131415. As with the results observed in HIV-negative patients [20,313233 , a dose-dependent relationship between methadone and QTc interval prolongation was observed in our patients. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background: Concern regarding the QTc interval in human immunodeficiency virus (HIV)-infected patients has been growing in recent years, and cases of prolonged QTc interval and torsades de pointes have been described in HIV-infected patients on methadone therapy. This study aimed to determine the prevalence and factors associated with long QTc interval in a cohort of opioid-dependent HIV-infected patients on methadone maintenance therapy. Methods: A cross-sectional study was conducted in opioid-dependent HIV-infected patients on methadone maintenance therapy at a drug abuse outpatient center. Patients with any cardiac disease, drug-positive urine test, electrolyte abnormalities, and changes in their antiretroviral therapy (ART) or methadone doses in the last 2 months were excluded. Heart rate and QT interval in lead II were measured using the Bazett formula. Results: Ninety-one patients were included: 58 (63.7%) were men with a median age of 44.5 years and 68 of 91 (74.7%) were on ART. Median methadone dose was 70 mg/day (range 15-250 mg/day) and mean QTc interval was 438 ± 34 ms. Prolonged QTc interval (>450 ms) was documented in 33 of 91(36.3%) patients, and 3 of 91 (3.2%) had QTc >500 ms. On multiple linear regression analysis, methadone doses (P = .005), chronic hepatitis C-induced cirrhosis (P = .008), and being ART-naive (P = .036) were predictive of prolonged QTc. Conclusions: The prevalence of prolonged QTc interval in opioid-dependent HIV-infected patients on methadone maintenance therapy is high. Risk factors for prolongation of the QTc interval are chronic hepatitis C-induced cirrhosis, higher methadone doses, and being ART-naive. Thus, electrocardiographic monitoring is required to minimize cardiovascular morbidity and mortality in this specific HIV group.
    Preview · Article · Jul 2013 · Clinical Infectious Diseases
  • Source
    • "In contrast to the case of VT described by Ly and Ruiz [5], which occurred in an elderly patient with congestive cardiac failure who was undergoing hemodialysis, our 2 cases differ significantly because they occurred in younger patients receiving methadone who had normal renal function and no history of cardiac disease and who would not normally be candidates for routine cardiac monitoring. Subsequent to these 2 cases, a third patient from our clinic, who had been prescribed methadone and atazanavir, was admitted to another hospital with a similar presentation [10] . Although there are important potential confounders, such as a benzodiazepine overdose in our case 2, we could find no reports of flurazepam affecting the QT interval. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We describe 2 cases of symptomatic ventricular tachycardia associated with prolonged QT interval. Both patients were infected with the human immunodeficiency virus and were receiving treatment with ritonavir-boosted atazanavir and methadone. Discontinuation of atazanavir in both cases resulted in a reduction in the QT interval and cessation of arrhythmia. We concluded that atazanavir contributed to prolonged corrected QT interval and subsequent ventricular tachycardia.
    Full-text · Article · Sep 2008 · Clinical Infectious Diseases
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: DESCRIPTION: An independent panel developed cardiac safety recommendations for physicians prescribing methadone. METHODS: Expert panel members reviewed and discussed the following sources regarding methadone: pertinent English-language literature identified from MEDLINE and EMBASE searches (1966 to June 2008), national substance abuse guidelines from the United States and other countries, information from regulatory authorities, and physician awareness of adverse cardiac effects. RECOMMENDATION 1 (DISCLOSURE): Clinicians should inform patients of arrhythmia risk when they prescribe methadone. RECOMMENDATION 2 (CLINICAL HISTORY): Clinicians should ask patients about any history of structural heart disease, arrhythmia, and syncope. RECOMMENDATION 3 (SCREENING): Obtain a pretreatment electrocardiogram for all patients to measure the QTc interval and a follow-up electrocardiogram within 30 days and annually. Additional electrocardiography is recommended if the methadone dosage exceeds 100 mg/d or if patients have unexplained syncope or seizures. RECOMMENDATION 4 (RISK STRATIFICATION): If the QTc interval is greater than 450 ms but less than 500 ms, discuss the potential risks and benefits with patients and monitor them more frequently. If the QTc interval exceeds 500 ms, consider discontinuing or reducing the methadone dose; eliminating contributing factors, such as drugs that promote hypokalemia; or using an alternative therapy. RECOMMENDATION 5 (DRUG INTERACTIONS): Clinicians should be aware of interactions between methadone and other drugs that possess QT interval-prolonging properties or slow the elimination of methadone.
    Full-text · Article · Feb 2009 · Annals of internal medicine
Show more